What if you overdose on Clonazepam?

You are probably already familiar with this drug and you know that it is used in the treatment of different types of panic disorder and epileptic seizures. It is a drug with extremely high efficacy and it is also a very safe drug, tested and approved by FDA (Food and Drug Administration). However, if you do not act carefully and do not follow your doctor’s prescription, there is a danger of overdose. It is very important that you know what the symptoms of an overdose are and how to behave once they occur.

Of course, depending on how much drug has been taken, the symptoms will vary. However, some of the most common ones are drowsiness, slow reflexes, confusion and coma. If you take extremely high dosages of the drug together with alcohol or some other medication, the consequences may even be fatal. So, in case you experience any of the symptoms, immediately seek medical help.

As for the treatment of an overdose, it will also vary but according to the time that has passed since the moment you have taken the drug. In case you have taken it recently, then the most probably action the paramedics will take is to “pump the stomach”. Actually, they will place a tube into the stomach and pump out the contents of it so as to prevent further absorption of the drug. They may also treat you with flumanezil which is known as an antidote for overdose with medications such as clonazepam, but if you use clonazepam to treat seizures, then flumanezil treatment can be dangerous and it is not recommended in such cases.

Another type of treatment is supportive care. Supportive care is applied in case a longer time period has passed since you took the drug and there is no way to remove it from the body. So, what the doctors do is closely monitor you for the symptoms of an overdose and then treat the symptoms. Supportive care may include fluids through an intravenous line (IV), treatment with some other medications and a close monitoring of your blood pressure, heart rate and breathing.

Both the symptoms and the treatment are not pleasant at all. In some cases the outcome may even be fatal. So, what you should do is closely follow your doctor’s prescription and never adjust the dosages on your own or take double or more than it is allowed. Also, never mix the drug with alcohol or some other medications that your doctor did not prescribe to you. If you take more than you should have, do not wait for the symptoms to occur, but go to the nearest medical institution.

All in all, overdose with clonazepam is possible just like with any other medication. In order to avoid an overdose, make sure that you strictly follow your prescription. When you do so, there is no chance that an overdose will occur and you will only enjoy the effects of the drug without any disturbance.